Minnesota, 2016

Hail and Damaging Winds in Minnesota, June 12, 2016

June 12, 2016 · NWS ABR · 5 events in 2 counties and zones

Severe thunderstorms brought damaging winds and large hail to parts of Big Stone and Traverse counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought damaging winds and large hail to parts of Big Stone and Traverse counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 11:33 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 12, 11:33 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1233 PM CDT SUN JUN 12 2016

.UPDATE...
Issued at 1029 AM CDT SUN JUN 12 2016

Continue to update fcst with latest thinking/timing. Currently,
heavy rain looks to be the main threat. On a positive note, the
storms moving around 28kts, limiting training. Timing of the best
chance of stronger to severe thunderstorms looks to be after 18Z
over the east half of the cwa, with the best chance of any
tornadic activity still mainly over the far northeast portion of
the cwa and north.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 423 AM CDT SUN JUN 12 2016

The threat for severe storms this afternoon through this evening
will be the main forecast concern.

An area of low pressure currently over northwest SD will lift
northward and track across North Dakota today. A trailing cold front
will slide across this CWA today and will become the focal point
for convection. The front will produce isolated to scattered
thunderstorms for the western half of the CWA before 18Z.
After 18Z...the front should begin interacting with a
warm...unstable environment in the eastern CWA where ML cape
values of 1500 to 2000 J/KG are likely. The instability along
with mid level height falls and 20 to 30 knots of 0-6 km bulk
shear will produce an increase in storm coverage and intensity.
With SPC highlighting our eastern CWA with a slight risk...have
decided to introduce severe wording into the forecast. Believe
hail and damaging winds will be the main threat this afternoon. A
tornado threat is possible in far NE SD or near the triple point
and along the warm front extending into MN. With fairly high
PWATS...torrential rainfall will be possible with some
thunderstorms. Thankfully storms will be fairly progressive and
flash flooding is not expected.

Convection should exit the CWA by 3Z Monday with dry conditions
likely until Monday night. Another area of low pressure and upper
level trough will bring showers and thunderstorms back into the
region Monday night through Tuesday. Severe storms are not expected
with this system.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 423 AM CDT SUN JUN 12 2016

When the period opens, a low pressure system is departing South
Dakota for Minnesota, taking with it most of the precipitation
potential. Both at the surface and aloft, much of late Tuesday night
through Thursday is influenced by high pressure. So, after the
precipitation chances finish up Tuesday night, Wednesday through
Thursday is dry and low level thermal progs support temperatures
running generally around to perhaps a few degrees above normal.
During the upcoming weekend there could be a couple of chances for
precipitation. Not dealing with the strongest/warmest of upper level
ridges this next weekend. And as shortwaves work into the middle of
the country and suppress the upper ridge, there are a couple of /in
particular/ night-time periods with the potential for a stalled out
or nearly stationary frontal boundary to be in play and perhaps even
some low level jet activity to aide/focus forcing for ascent.
Subject to change of course, but presently the GFS/ECMWF
deterministic solutions seem to agree on Friday evening/night as
well as late Saturday night and then again monday night as being
timeframes when precipitation could be possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1226 PM CDT SUN JUN 12 2016

Mainly expecting VFR ceilings and vis to continue. The main fly in
the ointment will be the initial thunderstorms just w-sw of ABR.
An additional round of convection is expected to redevelop after
20Z e of MBG and PIR, and possibly even e of ABR. VCTS included
at aty from 23Z Sunday to 00Z Monday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...KF
SHORT TERM...SD
LONG TERM...Dorn
AVIATION...KF
Hazardous weather outlook, Jun 12, 12:52 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM CDT SUN JUN 12 2016

MNZ039-046-SDZ006>008-011-018>023-131200-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
152 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON ALONG A COLD FRONT.
SOME THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT THROUGH TUESDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER TO THE ABERDEEN NATIONAL
WEATHER SERVICE OFFICE BY PHONE...OR VIA OUR WEBSITE...FACEBOOK
OR TWITTER.

SDZ003>005-009-010-015>017-033>037-045-048-051-131200-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
152 PM CDT SUN JUN 12 2016 /1252 PM MDT SUN JUN 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jun 12, 10:26 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1126 AM CDT SUN JUN 12 2016

SDZ005-006-121700-
MCPHERSON SD-BROWN SD-
1126 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL NOON CDT...

AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELM LAKE...OR 14 MILES SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORBES AND ELM LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4592 9839 4573 9869 4584 9889 4594 9879
      4594 9844
TIME...MOT...LOC 1626Z 220DEG 26KT 4585 9872

WISE

The radar

The Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Traverse

When
June 12, 1:30 PM CST
Where
Traverse County, 4.75 mi NE of Browns Vly
Measured
1 in hail
Reported by
Public
Coordinates
45.640, -96.770

Thunderstorm Wind, Traverse

When
June 12, 1:30 PM CST
Where
Traverse County, 4.75 mi NE of Browns Vly
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.640, -96.770

Two outbuildings were severely damaged by eighty mph winds.

Hail, Traverse

When
June 12, 1:33 PM CST
Where
Traverse County, 9.2 mi ENE of Browns Vly
Measured
1 in hail
Reported by
Public
Coordinates
45.660, -96.680

Thunderstorm Wind, Big Stone

When
June 12, 2:10 PM CST
Where
Big Stone County, 2.05 mi WSW of Graceville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.560, -96.470

Thunderstorm Wind, Big Stone

When
June 12, 2:15 PM CST
Where
Big Stone County, 1.93 mi E of Graceville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.570, -96.390

Seventy mph winds damaged a grain elevator.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646335, 646337, 646336, 646340, 646338.